Mary Ann writes:
I read your article and thought I would tell you of my experience with Glucophage. I experienced depression since my late teens. It was not problematic until I began taking depo provera in 1998. After discontinuing depo provera in 1999 [note the onset after a hormonal event; though see her added history below, also — JP] , I began to put on an enormous amount of unexplained weight. My periods were irregular and I had excess body hair. After seeing several doctors, I finally found an endocrinologist who diagnosed me with PCOS and started me on Glucophage XR in May of 2002. I have lost 45 pounds since then – approximately 1.25 pounds per week.
The other side of the story is that in 1998 I tried 7 different anti-depressants with either no results or side effects. From 1999 to 2000, I was on Prozac, and now, in retrospect, believe I was experiencing hypomania during some of that time.
In June of 2000 I stopped the Prozac and crashed. My depression was debilitating – nothing I had every experienced before. In October 2000, experiencing both anxiety and depression, my therapist referred me to a new psychiatrist, who prescribed Paxil, Wellbutrin and Xanax. Within a month I began having panic attacks and “atypical agoraphobia.” That went on for one and a half years, even, though I stopped the Paxil after 6 months.
Here’s the reason for my email. The panic attacks stopped once I began the Glucophage. [emphasis mine — JP] I reported this to my endocrinologist, and she said that was not a usual outcome. I have not had a panic attack since.
The depression had subsided for 4 months when I began the Glucophage, but returned. I was then referred to another psychiatrist by my psychologist in November and was diagnosed as Bipolar Type II. I believe the diagnosis is warranted due to my being resistant to and affected by treatment with anti-depressants. My psychologist still believes it is strictly hormonal. I
am now taking 200 mg of Topamax and 20 mg of Celexa and have decided to change
I also have recently found two additional pieces of the puzzle.
1. The same month I started depo, I also started Zyban to quit smoking. I had never taken an anti depressant before and believe this was my first serious hypomanic episode. The use of depo provera sent me on a path of trying to determine how or if hormonal issues were effecting my weight and depression/anxiety issues. Now that I know about bipolar type II, this disorder may have been playing a concurrent or leading role.
2. The use of Prozac for 1 year and then abrupt discontinuation leading to a severe depression may have caused my severe weight gain. I am waiting for my doctor’s records on my weight gain for those dates.